Objective: To study injection site reactions (ISRs) associated with etanercept therapy.
Design: Retrospective chart review, along with prospective analysis of selected patients experiencing ISRs associated with etanercept therapy.
Setting: Academic rheumatology/immunology unit and dermatology clinic.
Subjects: Patients with rheumatoid arthritis, juvenile rheumatoid arthritis, inflammatory seronegative arthritis, psoriatic arthritis, psoriasis, or inflammatory bowel disease.
Interventions: Skin biopsy specimens were taken from selected patients experiencing ISRs.
Main outcome measures: Incidence of IRSs and histological and immunophenotypic analysis of ISRs in 3 patients undergoing prospective study.
Results: Twenty-one (20%) of 103 of all patients receiving etanercept reported ISRs, all within the first 2 months of inception of therapy. The reactions occurred 1 to 2 days after the last injection and resolved within a few days. Moreover, eventual waning of reactions was observed, with none proving to be dose limiting. Histological examination of all biopsy specimens showed an inflammatory infiltrate composed of predominantly lymphoid cells and some eosinophils, in a perivascular cuffing pattern, without evidence of leukocytoclastic vasculitis. The infiltrating lymphoid cells were predominantly activated mature (HLA-DR(+)/CD3(+)/CD4(-)/CD8(+)) cytotoxic T lymphocytes, with a small number of CD4(+) cells. A biopsy specimen from a recall ISR showed strong HLA-DR expression by epidermal keratinocytes.
Conclusions: Injection site reactions associated with etanercept therapy are common, and may be an example of a T-lymphocyte-mediated delayed-type hypersensitivity reaction, with waning over time due to eventual induction of tolerance.